Kansas, 2003

Tornadoes in Kansas, May 8, 2003

May 8, 2003 · NWS TOP · 3 events in 3 counties and zones

Severe weather erupted over a large part of the area during the afternoon and evening hours of the 8th. Numerous reports of large hail and a few reports of strong winds were received.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$7.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe weather erupted over a large part of the area during the afternoon and evening hours of the 8th. Numerous reports of large hail and a few reports of strong winds were received. In addition 12 tornadoes were reported (discussed separately), some doing considerable damage. Four funnel clouds were also sighted. May 8, 2003, was estimated to be the most significant and widespread tornado outbreak in northeast Kansas since April 26, 1991. All meteorological severe weather forecast parameters came together over northeast Kansas on the afternoon of May 8 to produce an SPC "high risk" area of potential severe weather. The possibility of strong, long-lived destructive tornadoes was highlighted for nearly 24 hours in advance in nearly every NWS statement and product. The significant and widespread tornado outbreak in the nearby Kansas City area just four days before increased public weather awareness and concern, and together with timely watches, statements and warnings, helped prevent tornado related deaths and minimized storm injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 8, 1:28 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
228 PM CDT THU MAY 8 2003

FORECAST CHALLENGES ARE PRECIPITATION CHANCES THROUGH THE WEEKEND
THEN AGAIN IN THE LATE PERIODS.

ENERGETIC SCENARIO PAINTED BY THE 12Z UPPER AIR MAPS TODAY. 130KT
JET CORE WAS ACROSS THE ARIZONA/NEW MEXICO BORDER HEADING NORTHEAST.
STRONG SHORTWAVE AND BAROCLINIC ZONE WAS OVER THIS SAME REGION AT
500MB WITH 70KT JET CORE ON IT SOUTHERN END. WARM AIR TONGUE HAD
POKED INTO CENTRAL KANSAS AT 700MB WHILE 850MB MAP HAD WARM FRONT
JUST NORTH OF THE KANSAS BORDER WITH 16C DEWPOINTS INTO CENTRAL
KANSAS. SURFACE WARM FRONT PUSHING NORTH THROUGH THE CWA PER
OBS...VISIBLE SATELLITE LOOP...AND RADAR IMAGERY. MUCH ADVERTISED
SEVERE WEATHER THREAT IS BEGINNING TO BE REALIZED WITH MOST OF
KANSAS IN A TORNADO WATCH AND CELLS BEGINNING TO FIRE AS OF THIS
WRITING. PLEASE SEE OTHER PRODUCTS FROM THIS AND SURROUNDING WFOS
AND SPC CONCERNING CONVECTIVE DETAILS FOR THIS AFTERNOON.

COVERAGE AND LONGEVITY OF STORMS TO BE THE FIRST CHALLENGE TODAY.
DRY AIR PUNCHING ACROSS WESTERN KANSAS THIS AFTERNOON BUT MAY LINGER
INTO THE LATE EVENING HOURS HERE PER LATEST RUC. WILL KEEP SEVERE
STORM MENTION THROUGH MIDNIGHT FOR ALL ZONES.

STRONG UPPER JET TO REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. FRONTAL BOUNDARY FROM TODAYS SYSTEM MAY NOT MOVE FAR OFF WITH
A SLIGHT THREAT FOR REDEVELOPMENT IN THE FAR SOUTHEAST COUNTIES IN
THE AFTERNOON. MORE WIDESPREAD COVERAGE IS EXPECTED FRIDAY NIGHT AS
NEXT WAVE MOVES OUT OF THE WESTERN STATES AND WARM AIR ADVECTION
INCREASES OVER THE BOUNDARY. UPPER WAVE AND BAROCLINIC ZONE MOVE
THROUGH SATURDAY INTO SATURDAY EVENING. MOISTURE LOOKS FAIRLY
SHALLOW BUT WILL KEEP CHANCE POPS GOING.

UPPER RIDGING TO TAKE HOLD FROM SUNDAY INTO TUESDAY UNTIL THE NEXT
WESTERN TROF HEADS INLAND WITH MEDIUM RANGE MODELS FAIRLY SIMILAR IN
THIS IDEA. NEXT CHANCE FOR RAIN STILL APPEARS TO BE FOR TUESDAY
NIGHT INTO WEDNESDAY WITH ANOTHER WARM AIR ADVECTION TYPE SCENARIO
AND THE WAVE MOVING THROUGH THURSDAY.

.TOP...NONE.

65
Hazardous weather outlook, May 8, 3:42 PM CST, 2 hours 56 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POSSIBLE LARGE TORNADOES
IS STILL LIKELY THIS EVENING AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO BECOME MORE WIDESPREAD OVER THE AREA
DURING THE EVENING HOURS...CONTINUING DURING THE NIGHT.  LARGE LONG
LIVED TORNADOES...IN SOME PLACES HARD TO OBSERVE...ARE POSSIBLE
ALONG WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE STORMS WILL
FORM RAPIDLY AND MOVE EAST OR NORTHEAST AT 30 TO 40 MPH.

THIS IS A DANGEROUS SITUATION. EMERGENCY MANAGERS...LAW
ENFORCEMENT... MEDIA AND THE PUBLIC SHOULD MONITOR LOCAL WEATHER
CONDITIONS VERY CLOSELY...AND BE READY FOR QUICK ACTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING AND TONIGHT...IN SOME COUNTIES
SPOTTERS SHOULD BE ALREDY DEPLOYED AND IN PLACE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 8, 6:11 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    5 SW BURLINGTON           KS    TORNADO
05/08/03   COFFEY                          REPORTED BY EM
Local storm report, May 8, 6:18 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    GLOBE                     KS    TORNADO
05/08/03   DOUGLAS                         REPORTED BY EM
Local storm report, May 8, 6:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    5 SW PLEASANT GROVE       KS    TORNADO
05/08/03   DOUGLAS
Local storm report, May 8, 6:27 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    2 W LONE STAR             KS    TORNADO
05/08/03   DOUGLAS
Local storm report, May 8, 6:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    OZAWKIE                   KS    TORNADO
05/08/03   JEFFERSON                       NEAR OZAWKIE
Local storm report, May 8, 6:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 S CLINTON               KS    TORNADO
05/08/03   DOUGLAS                         REPORTED BY SHERIFF

0737 PM    NORTONVILLE               KS    1 INCH HAIL
05/08/03   JEFFERSON

The radar

The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Douglas

When
May 8, 6:38 PM CST to 6:39 PM CST
Where
Douglas County, Lawrence
Rating
F2
Path length
0.7 mi
Path width
250 yd
Injuries
6 direct, 0 indirect
Property damage
$6.4 million
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -95.233

A tornado touched down in the southwest part of Lawrence and did considerable damage to the area. An apartment complex suffered major damage as did several other homes and residences in the area. Six people were injured and treated at a Lawrence hospital.

Tornado, Anderson

When
May 8, 6:38 PM CST to 6:52 PM CST
Where
Anderson County, 5 mi SE of Colony
Rating
F2
Path length
15 mi
Path width
800 yd
Injuries
3 direct, 0 indirect
Property damage
$1.1 million
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -95.300

A tornado formed 5 miles southeast of Colony and traveled a 15 mile path northeast before entering Linn county and dissipating. While in Anderson county the tornado injured 3 people, destroyed 7 homes and seriously damaged 2 others.

Funnel Cloud, Jefferson

When
May 8, 6:41 PM CST
Where
Jefferson County, 4 mi SW of Nortonville
Reported by
EMERGENCY MANAGER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360091, 5360092, 5360093.